Drug provocation tests in the diagnosis of hypersensitivity reactions to non-steroidal anti-inflammatory drugs in children
Article first published online: 18 MAR 2013
© 2013 John Wiley & Sons A/S. Published by Blackwell Publishing Ltd
Pediatric Allergy and Immunology
Volume 24, Issue 2, pages 151–159, March 2013
How to Cite
Drug provocation tests in the diagnosis of hypersensitivity reactions to non-steroidal anti-inflammatory drugs in children. Pediatr Allergy Immunol 2013: 24: 151–159., , , , , , , , .
- Issue published online: 18 MAR 2013
- Article first published online: 18 MAR 2013
- Manuscript Accepted: 11 DEC 2012
- FIS-Thematic Networks and Co-operative Research Centres: RIRAAF. Grant Number: RD07/0064
- non-steroidal anti-inflammatory drugs;
- drug provocation tests
Hypersensitivity reactions to non-steroidal anti-inflammatory drugs (NSAIDs) are the most frequently reported reaction to drugs. They can be induced by pharmacological mechanisms (cyclooxygenase inhibition), with patients classified as cross-intolerant (CI), or by specific immunological mechanisms, IgE or T cell, with patients classified as selective reactors (SR).
To analyse a large group of children with a history of NSAID hypersensitivity diagnosed by drug provocation test (DPT).
A group of 63 children with a history of NSAID hypersensitivity were evaluated by DPT. The children were classified as CI or SR depending on the acetyl salicylic acid (ASA) response in DPT. The atopic status was also assessed by prick tests and total IgE in serum.
Using DPT, 68.2% were confirmed as having hypersensitivity, 58.1% classified as CI and 41.9% as SR. Of the 119 DPT performed, 73 were positive (53.4% to ibuprofen, 37% to ASA, 8.2% to metamizol and 14% to paracetamol); angio-oedema was present in 86.3% of cases. All CI cases tolerated the administration of paracetamol. A significant number of the CI children were atopic compared with the SR children and non-allergic controls.
In these children, CI hypersensitivity to NSAIDs was the most frequent type of hypersensitivity reaction. Ibuprofen was the drug most often involved, angio-oedema the most common entity, and frequently associated with atopy. DPT proved a safe approach for diagnosing these patients.